NWS Great Falls, MT wrote its last area forecast discussion before the first event at Apr 18, 11:15 AM MST, 1 hour 45 minutes earlier.
Area forecast discussion, Apr 18, 11:15 AM MST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1215 PM MDT Sun Apr 18 2021
Aviation Section Updated.
.SYNOPSIS...
A strong cold front will move through north central Montana today,
then through central and southwestern Montana overnight. Expect rain
to quickly transition to all snow late this afternoon.
Accumulating snow will affect much of the forecast area tonight
and Monday with residual showers lingering through Tuesday. Dry
and warmer conditions are expected Wednesday and Thursday before
the next weather system arrives Thursday night.
&&
.Morning Update...
Cold front surging south from Canada has or was beginning to cross
the International Border as of this update, with areas west of the
I-15 corridor already seeing a wind shift to the northwest and an
increase in speeds due to a strengthening barrier jet here.
Precipitation has generally been trailing the initial wind shift
associated with the cold front by 1-3 hours as it has moved south
across Canada, and I expect this trend to continue further south
across our CWA. Most areas across North Central and Central
Montana should therefore expect precipitation to begin within this
1-3hr period following the wind shift to the north to northeast.
Rain is expected to be the primary precipitation type initially;
however, a transition to rain/snow or all snow is expected within
1-2hrs of the initial onset of precipitation as the column
quickly cools. Will be re-evaluating winter weather highlights,
mainly along the Montana Hwy 200 corridor, over the next several
hours for the potential need to upgrade given potential impacts to
travel and power infrastructure. My intention is to give another
update around the noon hour prior to the afternoon package
issuance with latest thinking on highlights and potential impacts.
- Moldan
&&
.AVIATION...
1215 MDT Sun Apr 18 2021 (18/18Z TAF period)
A cold front moving north to south has moved through N-central MT
and is continuing southward. Lower MVFR ceilings are filling in
quickly. Expect precipitation to start off as rain with IFR/MVFR
conditons before turning over to all snow during the mid to late
afternoon and evening for widespread LIFR/IFR conditions. Snow
continues overnight before diminishing Monday morning.
Refer to weather.gov/zlc for more detailed regional aviation
weather and hazard information.
&&
.PREV DISCUSSION...
/ISSUED 525 AM MDT Sun Apr 18 2021/
A vigorous upper level shortwave and associated surface cold
front will sweep southward from Canada today. This system will
bring an increasing likelihood for rain which will quickly turn
over to snow as much colder temperatures move into the state.
Winter Weather Advisories remain in place for portions of north
central, central, and southwestern Montana through Monday morning.
Snow accumulations will mainly impact the mountains and favored
upslope areas adjacent to the Rocky Mountain Front and the central
Montana island ranges. Anywhere from 5 to 10 inches (possibly as
much as a foot) of snow accumulation is likely in the mountains,
with lower elevations seeing snow totals ranging from 1 to 6
inches in the upslope areas. Other locations over the plains will
only see a trace to an inch or two of snow. Warm temperatures
today will limit snow and ice accumulations on roadways, but much
colder temperatures and steady light to moderate snowfall will
create icy conditions overnight into Monday morning. As mentioned
above, the heaviest precipitation should diminish Monday morning
but continued cold and unsettled conditions will allow areas of
light snow to persist into Tuesday.
Skies will clear out late Tuesday with temperatures rebounding
back to seasonal averages on Wednesday. Diagnostic models and
ensembles continue to trend toward bringing several weak weather
systems through the region Thursday through Sunday. However,
confidence in timing, location, and amounts remains fairly low.
Best bet for this time period will be for temperatures to
oscillate above and below seasonal averages as each system moves
through the state. PoPs currently remain at slight to medium
chance (20 to 40 percent) for lower elevations with chance to
likely PoPs (30 to 60 percent) in the mountains. QPF/snow amounts
appear to be generally low for now. mpj
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 51 22 35 22 / 100 100 30 10
CTB 43 20 36 21 / 100 100 10 0
HLN 60 26 36 23 / 80 100 20 0
BZN 62 25 36 18 / 60 100 60 0
WYS 53 19 32 10 / 40 60 60 0
DLN 63 25 36 16 / 20 100 70 0
HVR 42 22 39 24 / 100 60 30 0
LWT 50 20 31 19 / 100 100 70 20
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 6 PM this evening to noon MDT
Monday Broadwater...Gallatin...Jefferson...Meagher.
Winter Weather Advisory from 4 PM this afternoon to noon MDT
Monday Cascade...Central and Southern Lewis and Clark...Fergus...
Judith Basin.
Winter Weather Advisory until 3 AM MDT Monday Eastern Glacier...
Eastern Pondera...Eastern Teton...Northern Rocky Mountain
Front...Southern Rocky Mountain Front.
&&
http://www.weather.gov/greatfalls
Special weather statement, Apr 18, 12:13 PM MST, 47 minutes before
Special Weather Statement
National Weather Service Great Falls MT
113 PM MDT Sun Apr 18 2021
MTZ009>013-044>051-182100-
Northern Rocky Mountain Front-Eastern Glacier-Hill-Cascade-
Chouteau-Toole-Liberty-Eastern Pondera-Blaine-
Southern Rocky Mountain Front-Eastern Teton-Judith Basin-Fergus-
Including the cities of Logan Pass, Marias Pass, Browning,
Heart Butte, Cut Bank, Havre, Rocky Boy, Rudyard, Great Falls,
Cascade, Belt, Kings Hill Pass, Fort Benton, Carter, Big Sandy,
Shelby, Sunburst, Chester, Whitlash, Brady, Conrad, Chinook,
Harlem, Hays, Bynum, Choteau, Augusta, Fairfield, Dutton,
Raynesford, Stanford, Hobson, Lewistown, Winifred,
Lewistown Divide, and Grass Range
113 PM MDT Sun Apr 18 2021
...Rain and snow will develop by this evening...
At 1 PM, rain and snow were falling along the Highway 2 corridor
from Cut Bank to Harlem. This area of precipitation was moving to
the south around 25 mph.
The rain will change to snow generally in one to two hours after
it begins. Expect visibility to be reduced to less than one mile
at times in areas of snow. Wind gusts of 35 to 45 mph will are
also expected.
Those traveling this afternoon and into the evening hours over
North Central MT should be alert for quickly changing road
conditions and areas of poor visibility.
MTZ008-014-015-052>055-182100-
Beaverhead-Central and Southern Lewis and Clark-Madison-Jefferson-
Broadwater-Meagher-Gallatin-
Including the cities of Big Hole Pass, Wisdom, Dillon,
Chief Joseph Pass, Monida Pass, Wise River, Helena, Flesher Pass,
Lincoln, MacDonald Pass, Rogers Pass, Ennis, Norris Hill,
Raynolds Pass, Twin Bridges, Virginia City, Montana City,
Boulder, Boulder Hill, Elk Park Pass, Homestake Pass, Whitehall,
Toston, Townsend, Winston, Martinsdale, Deep Creek Pass,
White Sulphur Springs, Bozeman Apt, City of Bozeman,
West Yellowstone, Battle Ridge Pass, Bozeman Pass,
and Targhee Pass
113 PM MDT Sun Apr 18 2021
...Cold front with gusty winds to move through this afternoon...
At 1 PM, a strong cold front is beginning to move southward
through Southwest MT. Expect falling temperatures this afternoon,
along with a period of gusty winds as the cold front moves
through.
Wind gusts between 35 and 45 mph are expected along the cold
front. These gusty winds could cause some impacts to those
recreating on area lakes and rivers.
Rain and snow will develop late this afternoon and into the
evening hours, as the cold front moves further south.
Brusda